News
5/5/2017

IMIM: Mutation discovered that, linked with drug, predisposes osteoporosis patients to femur fracture

IMIM: Mutation discovered that, linked with drug, predisposes osteoporosis patients to femur fracture


News from IMIM


Researchers at the IMIM and the UB have uncovered a mutation that makes bone vulnerable to bisphosphonates, drugs used to combat osteoporosis. Instead of strengthening bone and preventing fractures, these medicines induce a critical problem that makes the femur more prone to breaks. This discovery, enormously significant clinically, was published iin the New England Journal of Medicine, the most important biomedical journal in terms of potential impact.

Osteoporosis causes fractures that affect up to 40% of people over the age of 50. Bisphosphonates are efficient and cheap, making them the first line of treatment for this condition. Nevertheless, they have been associated with atypical fracturing of the femur. The infrequency of this problem made us suspicious that a genetic predisposition makes some people more likely to present atypical fracturing. "The opportunity offered by three cases of atypical fracture in three sisters treated with bisphosphonates over several years, gave us the possibility of looking into a genetic basis that, otherwise, would have been almost impossible to detect", says Dr. Xavier Nogués, head of internal medicine at Hospital del Mar and coordinator of IMIM's musculoskeletal research group.

An exhaustive study of their genome, using the whole exome sequencing technique, enabled us to find a mutation common to the three sisters that could explain why they presented this unusual fracturing. The mutation damages a protein (GGPPS) that is part of a metabolic chain essential for bone health, known as the mevalonate pathway. It is believed that this mutation makes bone vulnerable to the drug, and instead of strengthening it and preventing fractures, it makes it more prone to fractures.

More information:
IMIM website

Reference article:
GGPS1 Mutation and Atypical Femoral Fractures with Bisphosphonates” The New England Journal of Medicine